NEW PORT RICHEY, Fla. — A Pasco County deputy’s quick reaction helped save the life of man authorities say overdosed.
Deputy Christiana Demas had been to the wooded area in New Port Richey just two weeks before and knew right where to go.
Once again she was called there for an overdose, authorities said. The Pasco County Sheriff’s Office says a man was unconscious after taking fentanyl.
“His lips were blue. His eyes had rolled back to the back of his head. No pulse whatsoever," said Demas.
Demas said she normally patrols schools with her drug-sniffing dog Dobies.
But Monday she used her training with Narcan, the medication used to counter the effects of opioid overdoses.
A woman was already giving him chest compressions when she arrived. It took three doses before the man finally regained consciousness.
The Pasco County Sheriff’s Office reported almost 1,500 overdoes last year including 268 deaths. That was up 71% from the year before.
“It’s almost a daily occurrence that you hear. If it’s not daily, it’s at least every three days," said Demas.
Rachel Starostin runs GRACE House, a nonprofit that helps those with addiction issues.
“Some of the same people are overdosing day after day. They are desperate," she said.
She says while some say Narcan enables drug users, she is glad to see it so widely used and hopes the next step is a recovery program.
“It’s a blessing to be given a second chance. It’s an investment in yourself. If you invest in yourself there’s nobody better to invest in," said Demas.
As for the deputy, she says she was just doing her job.
“I’m happy if everyone survives. That’s all that matters," Deputy Demas said.
The man whose life the deputy helped save was taken to the hospital. It is not know how the man is doing at this time.